Washington, 2005

Wildfire in Washington, August 9 to 13, 2005

August 9 to 13, 2005 · NWS PDT · 1 event in 1 county or zone

The McLane Fire, centered 14 miles north of Richland, was started by agricultural burning. The fire burned approximately 6,000 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The McLane Fire, centered 14 miles north of Richland, was started by agricultural burning. The fire burned approximately 6,000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 8, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
930 PM PDT MON AUG 8 2005

.SHORT TERM...HIGH PRESSURE ALOFT OVER THE FOUR CORNERS REGION WILL
CONTINUE TO AFFECT THE FORECAST AREA THROUGH AT LEAST THURSDAY.
THERE WILL BE A WEAK WEATHER DISTURBANCE IN THE SOUTHWEST FLOW ON
THE BACK SIDE OF THIS HIGH PRESSURE AREA ON TUESDAY AFTERNOON AND
OVERNIGHT. THE MOISTURE WITH THIS SYSTEM WILL BE LIMITED AND MOSTLY
ABOVE 600 MB. THEREFORE THE DEPTH OF THE MOISTURE WILL NOT BE
SUFFICIENT TO GENERATE A SIGNIFICANT AMOUNT OF THUNDERSTORMS TUESDAY
AFTERNOON OR EVENING AND OVERNIGHT. THERE MAY STILL BE ISOLATED
THUNDERSTORMS HOWEVER BUT THERE WILL BE LESS THAN THAT WHICH
OCCURRED TODAY OR SUNDAY. A WESTERLY FLOW OFF THE CASCADES WILL THEN
KEEP THE ATMOSPHERE VERY DRY AND STABLE WITH CONTINUED VERY WARM
CONDITIONS WEDNESDAY AND THURSDAY.

&&

.AVIATION...VFR CONDITIONS AND FAIR WEATHER WILL PREVAIL THROUGH THE
PERIOD AT ALL TAF SITES AND MOST TWEB ROUTES. MOISTURE WITHIN AN
UPPER LEVEL SOUTHWEST FLOW WILL RESULT IN SCT CIRRUS AND A FEW HIGH
BASED CUMULUS CLOUDS TUESDAY AND TUESDAY NIGHT. ISOLATED
THUNDERSTORMS MAY DEVELOP AGAIN OVER SOUTH CENTRAL OREGON WHICH WILL
AFFECT THE SOUTHERN END OF TWEB 368 THROUGH 09/05Z.  88

&&

.FIRE WEATHER...THE THUNDERSTORMS THAT DEVELOPED OVER THE AREA THIS
AFTERNOON HAVE DISSIPATED NOW WITH THE LOSS OF SOLAR HEATING AND
DRYING OF THE MID LEVELS. THERE IS ANOTHER WEATHER DISTURBANCE THAT
WILL MOVE ACROSS THE DISTRICT TUESDAY AFTERNOON AND OVERNIGHT.
HOWEVER THE VERTICAL PROFILE OF THE MOISTURE SHOWS IT TO BE LIMITED
AND MOSTLY ABOVE 600-500 MB (ABOUT 15000-20000 FEET). AS SUCH THE
DEPTH OF THE MOISTURE WILL NOT BE SUFFICIENT TO PRODUCE ENOUGH
INSTABILITY FOR ENOUGH THUNDERSTORM DEVELOPMENT TO WARRANT ANOTHER
RED FLAG WARNING OR FIRE WEATHER WATCH AT THIS TIME. WILL
RE-EVALUATE IN THE MORNING AND ISSUE IF CONDITIONS LOOK MORE
FAVORABLE FOR THUNDERSTORMS...EITHER WET OR DRY...AFTER A LONG HOT
AND DRY PERIOD.  88

&&

.PREV LONG TERM DISCUSSION... (ISSUED 301 PM PDT MON AUG 8 2005)

.LONG TERM...THURSDAY THROUGH MONDAY...SOME UNCERTAINTY BETWEEN
MODEL SOLUTIONS FOR LATE IN THE WEEK. CANADIAN KEEPS RIDGE STRONGER
AS WAVE DIGGING OVER WESTERN CANADA MOVES OFFSHORE AND WRAPS INTO
UPPER LOW OVER THE EASTERN PACIFIC. THE GFS 00Z DIGS THIS SAME WAVE
INTO THE PACNW...WHILE THE GFS 12Z BEGINS TO TREND TOWARDS CANADIAN
WITH THE WAVE THEN SPLITTING AND A WEAK PIECE OF ENERGY MOVES OVER
THE PACNW. THE ECMWF ROTATES AN OPEN TROUGH THROUGH B.C. AND BRUSHES
THE PACNW. FOR NOW WILL CONTINUE THE DRY AND SLIGHTLY COOLER
FORECAST WHICH FITS THE ECMWF COMPROMISE. THE UNCERTAINTY CONTINUES
SATURDAY THROUGH MONDAY AS WELL WITH SOME MODELS SHOWING AN OPEN
TROUGH WHILE OTHERS INDICATE A REBUILDING OF THE UPPER RIDGE. THUS
WILL CONTINUE CURRENT FORECAST FOR THE SATURDAY THROUGH MONDAY
PERIOD. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  97  60  94 /  10   0   0   0
ALW  68  96  66  95 /   0   0   0   0
PSC  62  98  59  94 /   0   0   0   0
YKM  57  95  54  92 /   0   0   0   0
HRI  62  98  57  94 /   0   0   0   0
ELN  58  89  56  91 /   0   0   0   0
RDM  52  93  49  90 /   0  20  20   0
LGD  53  93  57  93 /  20  20  20  10
5J0  55  95  54  94 /  20  20  20  10
DLS  66  92  59  92 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/90/90
Hazardous weather outlook, Aug 8, 11:40 AM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1240 PM PDT MON AUG 8 2005

WAZ024>030-ORZ041>050-091200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
1240 PM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING
     NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

ISOLATED THUNDERSTORMS WILL RETURN ACROSS THE CENTRAL AND EASTERN
OREGON MOUNTAINS TODAY AND INTO THIS EVENING. MARGINAL INSTABILITY
AND MID LEVEL MOISTURE IN COMBINATION WITH A COUPLE OF DISTURBANCES
IN THE UPPER ATMOSPHERE WILL TRIGGER THE THUNDERSTORMS. THE FIRST
DISTURBANCE WILL MOVE THROUGH THE MOUNTAINS OF NORTHEAST OREGON THIS
MORNING...TRIGGERING ISOLATED SHOWERS AND THUNDERSTORMS MAINLY IN
UNION AND WALLOWA COUNTIES. THEN...THIS AFTERNOON...AN UPPER LEVEL
JET STREAM WILL BRING SUBTROPICAL MOISTURE AND DYNAMIC LIFT INTO
CENTRAL AND NORTHEAST OREGON. SOME THUNDERSTORMS TODAY WILL
HAVE LITTLE OR NO RAIN REACHING THE GROUND. THUS...THERE IS A
POTENTIAL FOR NEW FIRES AND EXTREME FIRE BEHAVIOR THIS MORNING. A
RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING. PLEASE REFER
TO THE LATEST RED FLAG WARNING IN PRODUCT PDXRFWPDT (WMO HEADER:
WWUS86 KPDT) FOR DETAILS.

CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR CURRENT FIRE
DANGER CONDITIONS IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UPPER LEVEL HIGH PRESSURE WILL GIVE DRY CONDITIONS FOR THE REMAINDER
OF THE WEEK AND THROUGH THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED THUNDERSTORMS TODAY
AND THIS EVENING IN THE MOUNTAINS OF NORTHEAST OREGON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Benton/Franklin/Walla Walla T Se/E Klickitat

When
August 9, 12:00 AM PST to August 13, 11:59 PM PST
Where
Benton/Franklin/Walla Walla T Se/E Klickitat forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472443.